Hepatotoxicity implies chemical-driven liver damage.
The liver plays a central role in transforming and clearing chemicals and is susceptible to the toxicity from these agents. Certain medicinal agents, when taken in overdoses and sometimes even when introduced within therapeutic ranges, may injure the organ. Other chemical agents, such as those used in laboratories and industries, natural chemicals (e.g., microcystins) and herbal remedies can also induce hepatotoxicity. Chemicals that cause liver injury are called hepatotoxins.
Adverse drug reactions are classified as type A
(intrinsic or pharmacological) or type B
(idiosyncratic). Type A drug reaction accounts for 80% of all toxicities.
- Drugs or toxins that have a pharmacological (type A) hepatotoxicity are those that have predictable dose-response curves (higher concentrations cause more liver damage) and well characterized mechanisms of toxicity, such as directly damaging liver tissue or blocking a metabolic process. Example: acetaminophen overdose
- Idiosyncratic (type B) injury occurs without warning, when agents cause non-predictable hepatotoxicity in susceptible individuals, which is not related to dose and has a variable latency period. This type of injury does not have a clear dose-response nor temporal relationship, and most often does not have predictive models. Examples: troglitazone and trovafloxacin, both pulled from market.
Drug-induced liver injury is responsible for 5% of all hospital admissions and 50% of all acute liver failures.
Symptoms of hepatotoxicity include nausea, vomiting, abdominal pain, loss of appetite, diarrhea, unusual tiredness or weakness, jaundice (yellowing of the skin and eyes), and unusual swelling or weight gain.
Chemicals often cause subclinical injury to the liver, which manifests only as abnormal liver enzyme tests.
Adapted Wikipedia, the free encyclopedia. Internet. Accessed on January 18, 2016.